Alert archive / Pennsylvania / Red Flag Warnings in 2013

Red Flag Warning 2, NWS Binghamton, NY

April 5, 20137 counties in Pennsylvania

NWS Binghamton, NY issued this red flag warning at Apr 5, 2013, 11:31 AM EDT for 7 counties in Pennsylvania. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 5, 2013, 11:31 AM EDT (15:31 UTC)
Expired
Apr 5, 2013, 8:00 PM EDT
In force
8 hr
Issued by
NWS Binghamton, NY

Counties Bradford County, PA, Lackawanna County, PA, Luzerne County, PA, Pike County, PA, Susquehanna County, PA, Wayne County, PA, Wyoming County, PA

The radar

The Binghamton radar (KBGM), 77 km from the middle of the area, began a volume at 15:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 3.5 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2013-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2013-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2146 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

395 
WWUS81 KBGM 051531
RFWBGM

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BINGHAMTON NY
1131 AM EDT FRI APR 5 2013

...A RED FLAG WARNING IS IN EFFECT FOR NORTHEAST PENNSYLVANIA
UNTIL 8 PM THIS EVENING...

.LACK OF RECENT RAIN AND SNOWFALL WILL COMBINE WITH LOW RELATIVE
HUMIDITY AND GUSTY NORTHWEST WINDS TO PRODUCE CRITICAL FIRE
WEATHER CONDITIONS THIS AFTERNOON INTO THIS EVENING.

PAZ038>040-043-044-047-048-072-052345-
/O.NEW.KBGM.FW.W.0002.130405T1531Z-130406T0000Z/
BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-
PIKE-SOUTHERN WAYNE-
1131 AM EDT FRI APR 5 2013

...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING FOR
NORTHEAST PENNSYLVANIA.

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 8 PM EDT THIS EVENING. 

* AFFECTED AREA...NORTHEAST PENNSYLVANIA.

* WIND...NORTHWEST AT 10 TO 15 MPH WITH OCCASIONAL GUSTS TO 25
  MPH.

* HUMIDITY...25 TO 30 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

MSE
1 follow-up statement
914 
WWUS81 KBGM 052128
RFWBGM

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BINGHAMTON NY
528 PM EDT FRI APR 5 2013

...A RED FLAG WARNING IS IN EFFECT FOR NORTHEAST PENNSYLVANIA
UNTIL 8 PM THIS EVENING...

.LACK OF RECENT RAIN AND SNOWFALL WILL COMBINE WITH LOW RELATIVE
HUMIDITY AND GUSTY NORTHWEST WINDS TO PRODUCE CRITICAL FIRE
WEATHER CONDITIONS THIS AFTERNOON INTO THIS EVENING.

PAZ038>040-043-044-047-048-072-060000-
/O.CON.KBGM.FW.W.0002.000000T0000Z-130406T0000Z/
BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-
PIKE-SOUTHERN WAYNE-
528 PM EDT FRI APR 5 2013

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING
FOR NORTHEAST PENNSYLVANIA.

 THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 8 PM EDT THIS EVENING.

 * AFFECTED AREA...NORTHEAST PENNSYLVANIA.

 * WIND...NORTHWEST AT 10 TO 15 MPH WITH OCCASIONAL GUSTS TO 25 MPH.

 * HUMIDITY...25 TO 30 PERCENT.

 * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY.  
   OUTDOOR BURNING IS NOT RECOMMENDED.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$


HEDEN

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this red flag warning went out at Apr 5, 10:40 AM EDT, 51 minutes earlier.

Area forecast discussion, Apr 5, 10:40 AM EDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1040 AM EDT FRI APR 5 2013

.SYNOPSIS...
A COLD FRONT WITH LIMITED MOISTURE WILL CROSS THE AREA TODAY
BRINGING SLIGHTLY COOLER TEMPERATURES. ON SATURDAY, AN AREA OF
HIGH PRESSURE WILL MOVE IN AND PROVIDE MOSTLY SUNNY SKIES. A FEW
RAIN SHOWERS ARE EXPECTED ON SUNDAY AS A COLD FRONT MOVES THROUGH.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPDATED AT 1030 AM... COLD FRONT IS CURRENTLY MOVING ACROSS OUR
CENTRAL COUNTIES AND WILL BE SOUTHEAST OF THE AREA BY EARLY
AFTERNOON. THE FRONT IS ACCOMPANIED BY A BAND OF CLOUDS BUT NO
PRECIPITATION. QUICK LOOK AT THE 12Z SOUNDING AT BUF WHICH WAS
JUST BEHIND THE FRONT AT THAT TIME... INDICATES LOTS OF DRY AIR
WITH WINDS UP TO 25 KTS AT 850 MB AND AN 850 MB TEMPERATURE AROUND
-5 C. LATEST SATELLITE IMAGERY SHOWS SOME CLOUDS DEVELOPING EAST
OF LAKE ONTARIO OVER NORTHERN ONONDAGA AND WESTERN ONEIDA COUNTIES
AS THE ATMOSPHERE IS INITIALLY COLD ENOUGH FOR A WEAK LAKE RESPONSE
BEHIND THE FRONT.

BASED ON THIS EXPECT A MOSTLY SUNNY DAY ACROSS THE SOUTHERN HALF
OF THE FORECAST AREA THIS AFTERNOON ONCE THE FRONT PASSES. SOME
CLOUDS WILL DEVELOP SOUTHEAST OF LAKE ONTARIO ACROSS CENTRAL NY
BUT NOT EXPECTING ANY PRECIPITATION THROUGH LATE AFTERNOON. THE
ATMOSPHERE COULD GET COLD ENOUGH FOR SOME LIGHT FLURRIES TO
DEVELOP IN NW FLOW TONIGHT... WHICH APPEARS TO BE WELL COVERED BY
OUR CURRENT FORECAST. TEMPERATURES WILL RISE A FEW MORE DEGREES
THEN START TO FALL TOWARD THE 30S ACROSS THE NORTH THIS AFTERNOON.
MEANWHILE EXPECT TEMPERATURES TO RISE TO NEAR OR JUST ABOVE 50
ACROSS THE SOUTH BEFORE FALLING LATE THIS AFTERNOON.

4 AM UPDATE...
ACTIVE WEATHER PATTERN WITH MULTIPLE SYSTEMS BUT TEMPERATURES
CLOSER TO AVERAGE. FOR NOW BETWEEN SYSTEMS WITH A LARGE DEEP STORM
MOVING NE OFF THE NC COAST. RAIN EXTENDS TO SE PA AND SRN NJ AND
WILL MAKE NO MORE NORTHWARD PROGRESS. AS THIS STORM BRUSHES CAPE
COD A SFC COLD FRONT WILL MOVE THROUGH NE PA AND CENT NY LATE THIS
MORNING. LITTLE MOISTURE WITH IT. SHOWERS WITH IT IN ONTARIO HAVE
DRIED UP AS IT MOVED SE TO LAKES ERIE AND ONTARIO. BEHIND THE
FRONT A NW LOW LEVEL FLOW WILL SET UP. COLD ENOUGH AIR COMES IN
FOR LAKE EFFECT CLOUDS AND MAYBE SOME FLURRIES IN CENT NY THIS
AFTN AND EVE. THE CLOUDS MAY LINGER INTO SAT MORNING MUCH AS THEY
DID YESTERDAY. SUPPORT FOR FLURRIES WILL BE LIMITED. THE SATURATED
LAYER GOES FROM 7K TO 5K WITH THE DENDRITE ZONE ONLY THE TOP 1K
FEET OF THE SAT LAYER. MID AND UPPER LEVELS DRY AND THE UL SHORT
WAVES ARE IN ERN NY BY 00Z SAT. LATE TONIGHT WAA ALREADY OCCURRING
WITH UL HEIGHT RISES. SFC HIGH PRESSURE MOVES INTO THE AREA BUT
THE AXIS WILL STILL BE IN WRN NY AT 12Z SAT. WITH COLD AIR COMING
IN MIDDAY AND THIS AFTN TEMPS WILL BE NON DIURNAL WITH A LATE MORN
HIGH IN NY AND MIDDAY IN PA.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
4 AM UPDATE...
ON SATURDAY HIGH PRESSURE OVER THE AREA ALL DAY SO MORNING
SUNSHINE FOLLOWED BY INCREASING CLOUDS. LIGHT WINDS. COMPARED TO
TODAY HIGH TEMPERATURES NOT MUCH DIFFERENT BUT WITH MORE SUN AND
LESS WIND WILL FEEL WARMER.

SAT NGT THE NEXT SYSTEM APPROACHES. SOME OF THE MODELS BRING IN A
FEW HUNDREDTHS OF PRECIP LATE SAT NGT WITH A WEAK WARM FRONT. THE
FRONT IS RUNNING AHEAD OF A SFC LOW AND UL TROF WHICH IS MOVING
ENE ACROSS THE GREAT LAKES INTO SE CANADA. 850MB TEMPS START OUT
BELOW ZERO C IN THE EVE THEN RISE BY MORNING. SFC TEMPS FALL INTO
THE 30S. MIXED VERY LIGHT PRECIP IS POSSIBLE SAT NGT BUT MOST OF
THE SHOWERS WILL BE RAIN. TEMPERATURES AGAIN NON DIURNAL WITH LOWS
AROUND 6Z.

BETTER PRECIP WILL OCCUR SUNDAY WITH A TRAILING COLD FRONT. THE
BEST SUPPORT WILL BE IN NY. THIS PRECIP WILL BE RAIN. THE HIGHEST
AMOUNTS WILL BE ACROSS THE TUG FOR OUR AREA WITH DECREASING
AMOUNTS AS YOU MOVE SOUTH. MOST LOCATIONS WILL HAVE LESS THAN A
TENTH OF AN INCH OF RAIN. NRN ONEIDA COUNTY COULD GET UP TO A
QUARTER INCH WITH THE ADDED LIFT AND LAKE MOISTURE. HIGH TEMPS
MIDDAY JUST AHEAD OF THE FRONT.

SUNDAY NIGHT HIGH PRESSURE BUILDS SOUTHEAST FROM CANADA. UL FLOW
IS ZONAL SO VERY LITTLE COLD AIR MOVES IN BEHIND THE COLD FRONT
SUNDAY. SHOWER CHANCES TAPER OFF.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
330 AM UPDATE...
NO MAJOR CHGS TO LONG TERM GRIDS TONIGHT AS MED RANGE MODELS
DIFFER ON OVERALL PATTERN AND TIMING OF WVS THRU THE AREA. GFS
CONTS TO BE STRONGER WITH SERN RIDGE BY MID-WEEK AND WPC IS
SIDING MORE IN LINE WITH EURO. THUS CONFIDENCE RMNS LOW ON EITHER
SOLN AND THEREFORE HV MADE VRY FEW CHANGES.

PREV DISCUSSION BLO...
ZONAL FLOW ALOFT STARTS OFF THE MEDIUM RANGE PERIOD WITH MODELS
DIFFERING ON AMOUNT OF WRN ATLANTIC RIDGING BY THE END OF THE
WEEK. 12Z GFS HAS TRENDED IN WITH STRONGER RIDGING THAN PREVIOUS
RUN. MEANWHILE...THE 00Z ECMWF WAS THE FLATTEST. IN GENERAL...THE
PATTERN DOES SUGGEST WE FINALLY REACH SOME NORMALCY IN THE
TEMPERATURE DEPARTMENT...BUT WE ARE LIKELY TO FIND SVRL DAYS
FILLED WITH THOSE APRIL SHOWERS AS A WAVY STATIONARY FRONT IS
PREDICTED BY THE MODEL AND ENSEMBLE CONSENSUS TO LINGER IN THE
VICINITY OF NEPA AND SOUTHERN NY THROUGH THURSDAY. HAVE FOLLOWED
THE WPC GRIDDED FORECASTS WITH SOME GFS ENHANCEMENT ON DAYS 3-4 IN
AN ATTEMPT TO GIVE AT LEAST SOME IDEA ON THE TIMING TO THE
INS...AND OUTS OF PRECIPITATION EVENTS AT THE START OF THE WEEK.
TEMPERATURE PREDICTIONS IN THE WPC GUIDANCE ARE A REASONABLE
COMPROMISE...HOWEVER IF THE STRONGER RIDGING IN THE GFS TAKES
EFFECT THEN TUES-WEDS COULD BE EVEN MILDER. HAVE HEDGED SLIGHTLY
IN THAT DIRECTION.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
12Z UPDATE...
VFR TO START OFF TAF PERIOD WITH POTENTIAL FOR BRIEF MVFR CIGS AT
KSYR, KRME, KITH AND KBGM EARLY THIS MORNING. SEE TERMINAL
FORECASTS FOR SPECIFIC DETAILS ON TIMING OF MVFR CATEGORIES. COLD
FRONT WILL DROP THROUGH THIS MORNING WITH WINDS SHIFTING QUICKLY
AROUND TO THE NORTHWEST AND INCREASING TO AROUND 15KTS WITH GUSTS
UP TO 25KTS AFTER 18Z. MOISTURE WILL DECREASE AFTER 01Z SATURDAY
EXCEPT FOR KSYR WHERE THEY WILL BE UNDER ADDED LAKE MOISTURE WITH
A BKN VFR CIG MOST OF THE NIGHT. REMAINDER OF TERMINALS WILL
SCATTER OUT OR GO CLEAR TONIGHT.

.OUTLOOK...

SAT/SAT NGT...VFR.

SUN/MON...AREAS MVFR IN SCT SHOWERS.

TUES...MVFR WITH OCCASIONAL SHOWERS.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...TAC
NEAR TERM...MSE/TAC
SHORT TERM...TAC
LONG TERM...PVN
AVIATION...PVN
Hazardous weather outlook, Apr 5, 3:51 AM EDT, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
351 AM EDT FRI APR 5 2013

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-060800-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
351 AM EDT FRI APR 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Red Flag Warnings in Pennsylvania, 2013Every red flag warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.